Congratulations to Drs. A Case of Tardive Dyskinesia and Parkinsonism Following Use of Phentermine for Weight Loss” in the April edition of Neurology., , and on the publication of “
Objective: To report a case of phentermine-induced tardive dyskinesia and parkinsonism.
Background: Tardive dyskinesia is a movement disorder characterized by the delayed onset of involuntary muscle movements usually following use of dopaminergic antagonists. It can be associated with several other classes of medications including both prescribed and illicit stimulants. Phentermine is an amphetamine that is approved for weight loss but only with short-term use.
Design/Methods: Case report and review of the literature.
Results: We present the case of a 56-year-old man with a history of depression and obesity who presented with the complaint of unilateral tremor and tongue thrusting. He was on no medication. On exam, his mental status was notable only for impaired delayed recall. He had repetitive tongue thrusts, of which he was unaware. He had a 4–6 Hz resting tremor in his right hand. He had mild bradykinesia and rigidity in his right upper extremity. He had normal strength and sensation throughout. He had no axial or appendicular ataxia. His gait was normal and he had no retropulsion on pull testing. A MRI brain was normal. He had no history of dopamine replacement or dopamine antagonist use. His father had Parkinson’s disease but it occurred late in life. His tongue thrusting and rest tremor had arisen following a two-month trial of phentermine which was
prescribed for weight loss.
Conclusions: This is the second report of a tardive syndrome arising in the setting of phentermine use. Phentermine is an amphetamine and can lead to dopamine depletion. This case illustrates the potential for tardive syndromes associated with stimulant use. While atypical, it is important to recognize the potential occurrence of this side effect. Additionally, it is possible that his parkinsonism represented either an unmasking of idiopathic Parkinson’s disease or a drug-induced phenomenon. We will discuss diagnostic possibilities and treatment of these movement disorders.